Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Essential Supplements???
Oct 24, 2013

Hello. My most recent lab tests showed that after many, many years of swallowing dozens of meds per day (most prophylactic), my kidneys are showing signs of trouble and strain. Iâd like to cut out most of my supplements but realize as someone who exercises regularly I need many of them to maintain the health I do have. Like calcium and Vit D for bones (had a hip replaced in 2001 from general osteomalacia. My spineâs curved now too, but not too many guys seem to noticeâor at least donât mention that they do). Also now copper and zinc, as well as Co-Q-10, Alpha Lipoic Acid, N-Acetyl Cysteine, selenium, DHEA, B-complex, plus a mega-multi for men over 50. Can you please advise me if there are any I can safely dispense with, or if there are others I should be taking? As I said, Iâm a gym-goer, hydrate a lot, and eat well, so the kidney thing has to be just HIV wearing my bod down. Please advise me. Thanks!

Response from Dr. Young

Hello and thanks for posting.

Sorry to hear about your kidney issues. Renal impairment is not uncommon among people living with HIV. Knowing about how to screen and manage kidney health is an important part of comprehensive HIV care.

Regarding your supplements, if you have bone disease or risks, it's important to obtain adequate, but not excessive vitamin D and calcium. Other than that, I'd actually try to dissuade you from taking the others. There's little evidence of benefit, and indeed evidence of risks (especially for you, from those that are metabolized by the kidneys).

Check out our pages at myhivclinic.org for more information about healthy aging with HIV.

Be well, BY



Previous
Pep
Next
what meds might be best?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement